Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 8, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 20, 2014, 11:15 PM CST for Marion County, Tennessee. It was in force for 15 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 20, 2014, 11:15 PM CST (05:15 UTC)
- Expired
- Feb 20, 2014, 11:30 PM CST
- In force
- 15 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Marion County, TN
The radar
The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 11:25 PM CST | TSTM WND DMG | South Pittsburg, TN | *** 1 INJ *** SEVERAL TREES DOWN ACROSS THE COUNTY WITH STRUCTURAL DAMAGE TO A MOBILE HOME. |
| Feb 20, 11:25 PM CST | TSTM WND DMG | South Pittsburg, TN | SEVERAL TREES DOWN ACROSS THE COUNTY WITH STRUCTURAL DAMAGE TO A MOBILE HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 20, 9:47 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
984
WUUS54 KMRX 210515
SVRMRX
TNC115-210530-
/O.NEW.KMRX.SV.W.0008.140221T0515Z-140221T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1115 PM CST THU FEB 20 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN EAST TENNESSEE...
* UNTIL 1130 PM CST
* AT 1112 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 5 MILES NORTHWEST OF WHITWELL TO BRIDGEPORT...AND MOVING
NORTHEAST AT 60 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
JASPER...SOUTH PITTSBURG...WHITWELL AND MARTIN SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST FRIDAY MORNING FOR
SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3499 8582 3530 8558 3531 8555 3526 8545
3498 8566
TIME...MOT...LOC 0515Z 238DEG 54KT 3528 8553 3500 8575
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 8:17 PM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Feb 20, 8:17 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
917 PM EST THU FEB 20 2014
.DISCUSSION...LINE OF STRONG TO SEVERE STORMS IS APPROACHING ON
SCHEDULE. SHOULD MOVE INTO OUR WESTERN AREAS SHORTLY BEFORE
MIDNIGHT...THEN IS EXPECTED TO PROGRESS EAST AND EXIT BY AROUND 4
OR 5 AM. STILL LOOKS LIKE DAMAGING WINDS WILL BE THE PRIMARY
THREAT...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE AND HAIL MAY
OCCUR AS WELL. CURRENT FORECAST FOR TONIGHT GENERALLY APPEARS TO BE
ON TRACK...SO WILL JUST ADJUST HOURLY TEMPS AND DEW POINTS IN THE
DATABASE AT THIS POINT.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 45 59 33 66 38 / 90 20 0 0 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 47 57 32 63 36 / 100 40 0 0 10
OAK RIDGE, TN 45 57 32 61 36 / 90 30 0 0 10
TRI CITIES AIRPORT, TN 48 55 25 59 32 / 100 50 0 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 4 AM EST /3 AM CST/ FRIDAY FOR THE FOLLOWING
ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...CAMPBELL...
CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...JOHNSON...
MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER SMOKY
MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
MONROE...UNICOI.
VA...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...WISE.
&&
LWHazardous weather outlook, Feb 20, 3:46 AM CST, 19 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 446 AM EST THU FEB 20 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-211000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 446 AM EST THU FEB 20 2014 /346 AM CST THU FEB 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... ...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TONIGHT... A STRONG LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI AND OHIO VALLEYS WILL DRAG A COLD FRONT INTO THE TENNESSEE VALLEY TONIGHT...AND BRING THE POSSIBILITY OF SOME STRONG TO SEVERE THUNDERSTORMS. GIVEN THE STRONG WIND FIELD ASSOCIATED WITH THIS STORM SYSTEM...DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THESE STORMS...BUT ISOLATED TORNADOES COULD ALSO OCCUR WITH THE STRONGEST ACTIVITY. IN ADDITION...WINDY CONDITIONS CAN BE EXPECTED THIS AFTERNOON THROUGH LATE TONIGHT OVER THE HIGHER ELEVATIONS OF SOUTHWEST VIRGINIA AND EAST TENNESSEE...THE CUMBERLAND PLATEAU...AND SOUTHWEST NORTH CAROLINA. A WIND ADVISORY IS IN EFFECT FOR THESE AREAS AS SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS TO 45 MPH ARE EXPECTED FROM 1 PM EST THIS AFTERNOON THROUGH 4 AM ON FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING THROUGH TONIGHT DUE TO THE RISK OF SEVERE WEATHER.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 10:17 PM CST | Severe Thunderstorm Warning | MRX | Bledsoe, Marion, Sequatchie | 58 min |
| Feb 20, 10:21 PM CST | Severe Thunderstorm Warning | MRX | Campbell, Morgan, Scott | 54 min |
| Feb 20, 11:06 PM CST | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie | 54 min |
| Feb 20, 11:10 PM CST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Morgan, Roane, Scott | 65 min |
| Feb 20, 11:53 PM CST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Loudon, Morgan, Roane | 67 min |
| Feb 20, 11:54 PM CST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Monroe, Rhea | 51 min |
| Feb 21, 12:00 AM CST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 60 min |
| Feb 21, 12:36 AM CST | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 39 min |
| Feb 21, 12:39 AM CST | Severe Thunderstorm Warning | MRX | Anderson, Blount, Campbell, Claiborne, Grainger, Hamblen and 5 more | 66 min |
| Feb 21, 12:58 AM CST | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 47 min |
| Feb 21, 1:16 AM CST | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Hawkins, Sullivan | 44 min |
| Feb 21, 1:34 AM CST | Severe Thunderstorm Warning | MRX | Blount, Cocke, Greene, Hamblen, Jefferson, Knox and 1 more | 56 min |
| Feb 21, 2:08 AM CST | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 52 min |
| Feb 21, 2:14 AM CST | Severe Thunderstorm Warning | MRX | Carter, Greene, Johnson, Unicoi, Washington | 61 min |
| Feb 21, 2:58 AM CST | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.